Maryland, 2022

Damaging Winds in Maryland, July 2 to 3, 2022

July 2 to 3, 2022 · NWS LWX · 15 events in 6 counties and zones

A few severe thunderstorms produced several instances of wind damage ahead of a cold front during the afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$90,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A few severe thunderstorms produced several instances of wind damage ahead of a cold front during the afternoon and evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 2, 2:34 PM EST, 16 minutes earlier.

Area forecast discussion, Jul 2, 2:34 PM EST, 16 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
334 PM EDT Sat Jul 2 2022

.SYNOPSIS...
A cold front will drop into the area through tonight
before settling to the south Sunday. The boundary will weaken
as it lifts back northward Monday through Monday night, with
another boundary stalling out nearby for the middle and latter
portions of next week, resulting in unsettled conditions.

&&

.NEAR TERM /THROUGH TONIGHT/...
A cold front entering West Virginia this afternoon will
continue tracking eastward into the CWA through tonight. Ahead
of the front is a surface trough along the Blue Ridge Mountains
which is progged to strengthen with peak heating and ample low
level moisture currently in place with dewpoints ranging from
the middle 60s to lower 70s. Temperatures this afternoon are in
the middle 80s to low 90s. Cloud cover from earlier/ongoing
convection across West Virginia is building across the area,
which will help keep temperatures in check a bit, and
potentially limiting the extent of instability that is able to
develop.

That being said, with the strengthening surface trough and
approach front, showers and thunderstorms will continue to spark
across the area this afternoon and into this evening. With
moderate instability building given the humid and moist
conditions in place, and the lift associated with the
approaching front, strong to severe storms will be possible this
afternoon and into this evening. Damaging wind gusts will be
the primary threat with a more isolated threat for large hail
given meager mid level lapse rates. Areas along and east of the
Blue Ridge, where the surface trough is lined up will have the
best chance of severe thunderstorms. This is where a Severe
Thunderstorm Watch has been issued until 9pm this evening.

In addition to the severe threat, isolated instances of flash
flooding will also be possible given the ample moisture in place
at the surface and throughout the atmospheric column with PWATs
nearing an inch and three quarters. Where the strong
thunderstorms emerge will serve to be the areas for potential
flash flooding. Current thinking is the Baltimore/Washington
metro areas will be most susceptible for this potential given
the lower FFG, while localized rainfall amounts in the 1 to 3
inch range possible in a couple hours. As a result, a Flood
Watch remains in effect for the potential of flash flooding
until 10pm.

The front will slowly cross the area this evening and overnight,
but do expect a downtick in convective activity this evening
with the loss of daytime heating and waning instability. Showers
will remain in the forecast through the overnight hours as
cloudy skies persist.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
The cold front will most likely stall out just to our south
Sunday, over southwestern VA into North Carolina. A few showers
are possible as an upper- level disturbance passes through in
the westerly flow aloft, but much of the time Sunday may turn
out dry. The best chance for a shower will be closer to the
boundary over our southern areas.

High pressure will briefly extend into the area Sunday night,
bringing dry conditions along with some lower humidity for this
time of year.

The high will move offshore Monday and the boundary to our south
will creep back north as it weakens. A return flow will allow
for seasonable conditions along with a little more humidity.
Latest guidance continues to suggest that much of Monday will
turn out dry, with the deeper moisture and unstable air
remaining to our south. A popup shower/t-storm cannot be
completely ruled out across the Potomac Highlands into central
Virginia, but even there any convection appears that it will be
isolated.

The return flow will continue through Monday night and shortwave
energy in a west to northwest flow aloft will approach the area.
This may trigger an isolated shower/t-storm. However, it appears
that much of the time will be dry, with deeper instability
holding off until the middle of next week.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
The long term pattern will feature a broad upper ridge over the
central CONUS, putting our are on the periphery in NW flow. Several
impulses of upper-level energy will move from NW to SE across our
area in NW flow aloft during this time.

The one more organized threat of thunderstorms appears to be on
Tuesday afternoon as a cold front pushes through the region. This
looks to be the day with the best pairing of shear (30-40 knots) and
CAPE values in the 1000-1500 J/kg range. Do think this threat will
be rather marginal, but something to keep an eye on.

Otherwise, this pattern lends itself to chances for showers and
storms pretty much every day in the long term period with high
temperatures near seasonal averages. Predictability in the all
important finer scale details is inherently limited at this time
range. But, if waves rounding the upper trough and/or surface
boundaries (be it a front or residual outflow) move through during
or shortly after peak heating, there would likely be enough
instability to support strong to severe storms. We will also be on
the southern edge of the westerlies with seasonably strong flow
resulting in bulk shear values around or a little over 30 knots at
times; this could lend to further storm organization. Conversely,
meager mid-level lapse rates and potential cloud debris could temper
instability and limit the threat of stronger convection at
times.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
A cold front over the Ohio Valley will track eastward into the
area through tonight, delivering showers and thunderstorms this
afternoon and evening, some of which may be severe with
damaging winds and large hail being the primary threat. The
best chance for storms will be mid afternoon through early
evening.

Convection will wane later this evening and overnight as the
front sinks southward with linger showers possible through day
break. Patchy fog will be possible across areas that experience
rain, resulting in MVFR VIS for a period.

The front will settle south of the terminals on Sunday, with
early morning showers dwindling as winds trend out of the north
northwest at less than 10 knots. The frontal boundary to the
south will weaken Monday and Monday night, with mostly dry
conditions and VFR prevailing.

Sub-VFR is possible in patchy late night/early morning fog or any
periods of showers/thunderstorms mid next week. S flow Tuesday
likely becomes NW Wednesday.

&&

.MARINE...
A cold front will approach the waters late this afternoon and
evening with the potential for strong to severe storms as it
crosses. An SCA is in effect for our middle and lower Chesapeake
Bay waters, as well as the lower Tidal Potomac through this
evening, with winds out of the south southwest.

The front will settle south of the waters Sunday as light
northerly winds prevail. Winds turn more southerly by Monday and
Monday night as the aforementioned front weakens to our south.
The gradient tightens a bit Monday night with the potential for
SCA gusts returning to the waters.

S flow Tuesday likely becomes NW by Wednesday. SCA gusts are
possible at times, along with the potential for strong storms.

&&

.TIDES/COASTAL FLOODING...
A south to southwest flow will cause elevated water levels, with
sensitive areas reaching action stage through tonight. However,
confidence for minor flooding is low since the flow will be west
of south.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flood Watch until 10 PM EDT this evening for DCZ001.
MD...Flood Watch until 10 PM EDT this evening for MDZ011-013-014-
     504-506.
VA...Flood Watch until 10 PM EDT this evening for VAZ053-054.
WV...None.
MARINE...Small Craft Advisory until midnight EDT tonight for ANZ533-534-
     537-543.
     Flood Watch until 10 PM EDT this evening for ANZ535.

&&

SYNOPSIS...BKF
NEAR TERM...BKF
SHORT TERM...BJL
LONG TERM...DHOF/CJL
AVIATION...BKF/DHOF
MARINE...BKF/DHOF
TIDES/COASTAL FLOODING...BJL/DHOF
Hazardous weather outlook, Jul 2, 2:13 PM EST, 37 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
313 PM EDT Sat Jul 2 2022

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-031915-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
313 PM EDT Sat Jul 2 2022

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect until 9pm this evening,
with locally damaging wind gusts being the primary threat.

A Flood Watch is in effect for the Washington and Baltimore
Metropolitan areas until 10pm this evening for potential flash
flooding in urban areas. Elsewhere, isolated instances of flash
flooding are possible this afternoon through this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-031915-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
313 PM EDT Sat Jul 2 2022

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect for portions of north
central Maryland, northern and central Virginia until 9pm this
evening. Locally damaging wind gusts will be the primary threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

MDZ001-501-502-VAZ503-504-WVZ501>506-031915-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
313 PM EDT Sat Jul 2 2022

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...This Afternoon and Tonight

Isolated severe storms are possible this afternoon and evening,
with locally damaging wind gusts being the primary threat.
Isolated instances of flash flooding are possible during this
time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

In the hours before

Local storm report, Jul 2, 2:30 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
330 PM EDT SAT JUL 02 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     TSTM WND DMG     4 S CROZET              38.00N  78.71W
07/02/2022                   ALBEMARLE          VA   911 CALL CENTER

            TWO TREES BLEW DOWN NEAR MILLER SCHOOL RD AND SAMUEL
            MILLER LOOP.

&&

EVENT NUMBER LWX2204031

CAS

The radar

The Sterling radar (KLWX), 72 km away, was scanning. The volume nearest the first event began at 19:47 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
July 2, 2:50 PM EST to 2:55 PM EST
Where
Washington County, 0.28 mi SSE of Fiery Siding to 2.15 mi ESE of Funkstown
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
39.596, -77.728

Several trees and wires blew down around Funkstown. A tree and wires blew down on Bear Creek Drive. A tree blew down onto wires in the 2000 block of Day Road.

Thunderstorm Wind, Washington

When
July 2, 3:05 PM EST
Where
Washington County, 0.55 mi WNW of Edgemont
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.682, -77.560

Wires were reported down in the 13000 block of Kretsinger Road.

Thunderstorm Wind, Frederick

When
July 2, 3:18 PM EST
Where
Frederick County, 2.41 mi ENE of Sabillasville
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
911 Call Center
Coordinates
39.712, -77.427

A tree blew down bringing down a power pole and lines near Sunshine Trail and Harbaugh Valley Road. Trees and wires blew down in the 7500 block of Friends Creek Road.

Thunderstorm Wind, Frederick

When
July 2, 3:31 PM EST
Where
Frederick County, 1.7 mi NW of Emmitsburg
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
39.719, -77.350

Trees blew down onto wires near the intersection of Mountain View Road and MD-140 Waynesboro Pike.

Thunderstorm Wind, Washington

When
July 2, 4:34 PM EST
Where
Washington County, 1.4 mi WNW of Sharpsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
39.461, -77.772

Trees and wires blew down in the 17100 block of Snyders Landing Road. Wires blew down in the 3600 block of Harpers Ferry Road.

Thunderstorm Wind, Frederick

When
July 2, 4:53 PM EST
Where
Frederick County, 1.92 mi S of Middletown
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.422, -77.548

Trees blew down in the 3400 block of Bussard Road.

Thunderstorm Wind, Montgomery

When
July 2, 6:15 PM EST
Where
Montgomery County, 2.03 mi E of Glen
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
39.052, -77.182

A tree and wires blew down in the 11900 block of Harmony Lane off of Victory Lane. Multiple trees blew down at the intersection of Coldstream Drive and Prestwick Road, including a tree onto a house with cars damaged in the driveway. A tree blew down at the intersection of Glen Road and MD-189 Falls Road.

Thunderstorm Wind, Montgomery

When
July 2, 6:20 PM EST
Where
Montgomery County, 1.87 mi WSW of Rockville
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
39.072, -77.183

A tree blew down onto a residence near the intersection of Starlight Court and Royal Oak Court. Trees blew down near the intersection of Wooten Parkway and MD-189 Falls Road. There was a report of wires down with a transformer fire in the 300 block of Mannakee Street. Wires blew down into the road near the intersection of MD-189 Falls Road and Kersey Lane. Trees blew down onto MD-927 at I-270.

Thunderstorm Wind, Montgomery

When
July 2, 6:38 PM EST
Where
Montgomery County, 0.42 mi ESE of Washington Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
39.127, -77.173

Trees blew down along Shady Grove Road near Oakmont Avenue.

Thunderstorm Wind, Montgomery

When
July 2, 6:50 PM EST
Where
Montgomery County, 0.84 mi ENE of Ashton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
39.153, -77.005

Trees blew down along MD-108 Ashton Road between Mink Hollow Road and MD-650 New Hampshire Avenue.

Thunderstorm Wind, Prince George'S

When
July 2, 7:50 PM EST
Where
Prince George'S County, 0.66 mi W of Adelphi
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
39.002, -76.982

A tree was reported down near the intersection of MD-650 New Hampshire Avenue and MD-320 Piney Branch Road.

Thunderstorm Wind, Montgomery

When
July 2, 7:59 PM EST
Where
Montgomery County, 0.41 mi SSE of Brookmont
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
38.944, -77.117

A tree was reported down near the intersection of MacArthur Boulevard and Sangamore Road.

Thunderstorm Wind, Cecil

When
July 2, 8:20 PM EST
Where
Cecil County, 1.83 mi WSW of Hack Pt
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
39.457, -75.910

Multiple trees blew down around Cherry Grove Road and Stoney Battery Road.

Thunderstorm Wind, Baltimore City (C)

When
July 2, 8:40 PM EST
Where
Baltimore City (C) County, 0.51 mi E of Baltimore
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
39.301, -76.611

Several branches blew down near downtown Baltimore.

Thunderstorm Wind, Prince George'S

When
July 3, 12:20 AM EST
Where
Prince George'S County, 0.33 mi SW of East Pines
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
38.947, -76.924

A few trees, branches and wires blew down in the Hyattsville/Bladensburg area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2022Every state in 2022This day in weather historyWarnings in Maryland, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1034814, 1034815, 1034816, 1034817, 1034818, 1034819, 1034820, 1034821, 1034822, 1034823, 1034824, 1034825, 1034826, 1034827, 1034828.